UMEM Educational Pearls

Category: Toxicology

Title: Loperamide high more than a fix for diarrhea.

Keywords: loperamide, opioid alternative, cardiac toxicity (PubMed Search)

Posted: 6/15/2016 by Hong Kim, MD, MPH (Updated: 12/9/2022)
Click here to contact Hong Kim, MD, MPH

Loperamide is a peripheral mu-opioid receptor agonist that is found in over the counter anti-diarrheal medication. Following the trend of opioid abuse epidemic, loperamide has been promoted on online drug-use forum as a treatment for opioid withdrawal and as a possible alternative to methadone.  At the same time, recreational use of loperamide has been increasing as an opioid alternative. Unlike therapeutic use of loparamide (2 – 4 mg), loraparmide abusers take supratherapeutic doses (e.g. 50 – 100 mg) to penetrate the CNS to produce opioid effects.  

 

In published case reports, loperamide caused cardiac Na channel blockade (similar to TCA and bupropion) and K channel blockade, resulting in EKG changes including QRS interval > 100 msec with terminal R wave in aVR and QTc prolongation, respectively. Loperamide associated death has also been reported (autopsy finding), although the exact cause of death was not determined.

 

It is unclear if administration of NaHCO3 can reverse the cardiac Na channel blockade as in TCA and bupropion as the clinical experiences have been limited.

 

Bottom line:

  • Clinicians should be aware of potentially lethal cardiac toxicity of loperamide abuse (Na and K channel blockade).

References

  1. Wightman RS et al. Not your regular high: cardiac dysrhythmias caused by loperamide. Clin Toxicol 2016;54:454-458.
  2. Eggleston W et al. Loperamide abuse associated with cardiac dysrhythmia and death. Ann Emerg Med 2016 Apr 26. pii: S0196-0644(16)30052-X. doi: 10.1016/j.annemergmed.2016.03.047. [Epub ahead of print]